Format

Send to

Choose Destination
Chest. 2005 Jul;128(1):116-23.

Isoniazid hepatotoxicity associated with treatment of latent tuberculosis infection: a 7-year evaluation from a public health tuberculosis clinic.

Author information

1
College of Pharmacy, University of Tennessee Health Science Center, 910 Madison Ave, Room 308, Memphis, TN 38163, USA.

Abstract

OBJECTIVES:

To determine the overall incidence of isoniazid (INH) hepatotoxicity in a public health tuberculosis clinic over a 7-year period, and to determine if systematic, limited aspartate aminotransferase (AST) monitoring would be of benefit in detecting INH hepatotoxicity.

METHODS:

Evaluation of INH hepatotoxicity in adults aged > or = 25 years from a database maintained from fall 1996 to 2003 in a public health department clinic. Hepatotoxicity was defined as AST levels more than five times the upper limit of normal (ULN).

RESULTS:

Among 3,377 patients started on INH therapy, 19 patients had AST levels more than five times the ULN, or a rate of 5.6 per 1,000 patients. Only 1 of 19 patients had prodromal symptoms associated with hepatotoxicity. After 1 month, 3 months, and 6 months of therapy, the numbers of hepatotoxic events per 1,000 patients were 2.75, 7.20, and 4.10. The age-specific numbers of hepatotoxic events per 1,000 patients were 4.40 for those from 25 to 34 years of age, inclusive; 8.54 for those between 35 to 49 years of age, inclusive; and 20.83 for those > or = 50 years old. Age > 49 years (p < 0.02) and baseline AST greater than ULN (p < 0.0003) were risk factors for hepatotoxicity.

CONCLUSIONS:

Consistent with earlier trials, INH hepatoxicity is age related. Our results suggest hepatotoxicity is also related to baseline AST greater than ULN. Moderate-to-severe hepatotoxicity frequently occurs without symptoms, suggesting the value of more widespread AST monitoring.

PMID:
16002924
DOI:
10.1378/chest.128.1.116
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center